Sense and Sensitivity: the dark side to birth control pills?

After experiencing nasty side effects from the contraceptive pill, Sarah Wood, Online Features Columnist, considers the potential problems of taking the pill and the lack of awareness of these issues among women.

Did you know that an estimated 150 million women worldwide take birth control pills? Although by no means shocking since the tiny pills have become routine in contemporary culture, it is an estimation that concerns me to say the least. Birth control pills are often prescribed to women to help with irregular periods, assist acne treatment, calm PMS symptoms, and obviously halt fertility. However, I am concerned that women aren’t being warned of the potentially (and for me, very real) health implications of taking these pills. We owe it to our bodies to stop and really think about the side effects from consistently putting synthetic hormones into our systems.

For clarity I want to separate the risks into two categories: the future, and the present. I will begin with the present, and with my personal experience. I was put on birth control to address persistent acne; initially I have to say that my skin was responding well. Although it was not clear, whilst taking the pill I was not getting any new spots. So under the impression that this was going to be great, the end of four years of acne, I continued taking the combined pill, every evening, thinking nothing of it.

panicanxiety

However, after about three weeks the side effects began. I would wake up feeling so nauseous that even standing in the shower was a challenge. I had my first panic attack, and became more paranoid and anxious than ever before. It got so bad that I ended up sitting through a lecture convincing myself that a pain I had in my leg was a blot clot (a rare side effect of the pill) and ended up running to the health centre mid-panic attack hysterical and convinced I was dying. Whilst this may have been entertaining for the very bored looking patients congregated in the waiting room, when I calmed down, I felt embarrassed and guilty for wasting the doctors’ time. I started researching online to see if other women had similar anxiety on the pill and what I found was astonishing! A surplus of articles, videos, websites, even eBooks dedicated to promoting the bad mental and physical side effects of the pill. I know my mind and my body, and I just knew that this pill was the culprit to my weeks of turmoil. So I stopped that day. However, stopping mid-pack was a bad idea, and I suffered from intense cramps for sixteen days.

By the time Christmas break came, I was beginning to feel like myself again. However, the acne was coming back with a vengeance and I decided that in the New Year I would return to the doctors and talk about alternative treatment. I was convinced that I had just had a bad experience with that one brand of pill and that going on a different one would be best. So I put aside the research and the bad reputations online and gave it another go, under the impression that as so many women are prescribed it, it couldn’t be that bad.

The new pill was even worse. The anxiety returned almost immediately, and brought with it consistent crying episodes and (sorry for the details but I really want to share the whole of this story), it made me bleed for the entire five weeks I was on it. This then left me with anaemia to sort out. I decided that this was it. The pill was not worth it. My mental and physical health took precedent over my acne for good.

The immediate health issues the pill can cause are both mental and physical. From my research, I found it was not uncommon for women to become depressed, irritable, and paranoid which impacted upon their relationships with both partners and friends. Migraines were another symptom, meaning that women’s work suffered from being forced to take days off. Yeast overgrowth in the body and subsequent infections were not rare either.

Although the pill is convenient and for many women it presents no concerning side effects, I wonder if they are just not realising that if they are anxious, irritable, and fatigued and putting it down to stress, that actually their birth control pill could be the culprit – actively changing their personalities, at least that’s how I felt. For lack of better description, I felt like the pill was a poison gradually morphing me into an oestrogen overloaded monster.

durexcondom

Future side effects are even more worrying to me. The potential damage from permanently tricking the body out of natural ovulation with synthetic hormones is frightening if not for myself, but my future children. Not only does the birth control pill increase the risk of certain cancers such as breast and ovarian, but it also creates an unbalance of bacteria in the intestinal system, which over a long period of time will throw the ecosystem of the gut into turmoil, lowering immunity. In terms of fertility, during my research I also came across a lot of cases whereby women were coming together in online chat rooms and asking each other advice on how long before they naturally ovulate after coming off the pill. They were struggling to fall pregnant, and all dealing with the effects of years on the pill. Some women were recording experiences of not getting their regular cycle back for years after stopping and I am not surprised. How can we expect our bodies to remember it’s natural cycle if we have been tricking it for so long? For me the danger of the pill becomes very real when infertility becomes an issue.

I know that birth control pills have been revolutionary for women, and what they represent is revolutionary and empowering. I know that it is one of the most reliable forms of contraception and that many women who are young and take the pill see it as ideal – they are in no hurry to think about conceiving. However, I wanted to use this space and time to urge a consideration of the negative aspects of the pill that are not promoted to women when I feel they ought to be. If I had been aware or informed, even warned, about the potential side effects both now and in the future from making this pill part of my routine, I definitely would have left the prescription with the doctor.

I don’t know what I was thinking disrupting my natural cycle, and my natural body that was in balance and ‘happy’. I have been told that it could now take months for my body to restore itself, and once it has, I will not be damaging it again with the pill again anytime soon. The pill has been known to cause death. For example, Julie Hennessey a 31-year-old Irish woman, died after the pill caused her to develop deep vein thrombosis (reported by life site news in 2007). This is one example is many many cases of death from a side effect of the pill – other cases included strokes, cancer, embolisms, and cardiac arrest. It is here that I will end with the opinion that, for me, the risks of birth control pills far outweigh the benefits.

Sarah Wood, Online Features Columnist

If you missed Sarah Wood’s last column on three-parent babies, you can find it here. You can also find all our other Features columns here.